Alert archive / Utah / Wind Advisories in 2024

Wind Advisory 23, NWS Salt Lake City, UT

November 22, 2024Beaver County, Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 22, 2024, 2:02 PM MST for Beaver County, Iron County, Washington County, Utah. It took effect at Nov 23, 2024, 5:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 22, 2024, 2:02 PM MST (21:02 UTC)
In effect from
Nov 23, 2024, 5:00 AM MST
Expired
Nov 23, 2024, 5:00 PM MST
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4048 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS75 KSLC 222102
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
202 PM MST Fri Nov 22 2024

UTZ122-231215-
/O.NEW.KSLC.WI.Y.0023.241123T1200Z-241124T0000Z/
Southwest Utah-
Including the following locations - Cedar City, Beaver, and
Milford
202 PM MST Fri Nov 22 2024

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest Utah, with the strongest winds in the Cedar City 
  area, Milford and western Iron and western Beaver Counties.

* WHEN...From 5 AM to 5 PM MST Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

CRK
2 follow-up statements
367 
WWUS75 KSLC 230955
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
255 AM MST Sat Nov 23 2024

UTZ122-240000-
/O.CON.KSLC.WI.Y.0023.241123T1200Z-241124T0000Z/
Southwest Utah-
Including the following locations - Cedar City, Milford, and
Beaver
255 AM MST Sat Nov 23 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Southwest Utah.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles and vehicles with trailers. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

MPS
372 
WWUS75 KSLC 232349
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
449 PM MST Sat Nov 23 2024

UTZ122-240100-
/O.EXP.KSLC.WI.Y.0023.000000T0000Z-241124T0000Z/
Southwest Utah-
Including the following locations - Beaver, Milford, and Cedar
City
449 PM MST Sat Nov 23 2024

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Southwest winds will stay enhanced into Sunday, with gusts around 30 
mph. Winds will diminish around 12 p.m.

$$

For more information from the National Weather Service visit 
https://weather.gov/saltlakecity.

For information on potential travel impacts visit 
http://udottraffic.utah.gov

JW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 22, 4:12 AM MST, 9 hours 50 minutes earlier.

Area forecast discussion, Nov 22, 4:12 AM MST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 AM MST Fri Nov 22 2024

.SYNOPSIS...A dry and mild southwesterly flow aloft will reside
across the region today. The first in a series of Pacific storm
systems will cross Utah and southwest Wyoming late Saturday
through Sunday, with the pattern remaining unsettled through the
middle of next week.

&&

.SHORT TERM (Through 12Z/5AM Monday)...Dry and mild southwesterly
flow extends across the Great Basin region early this morning,
downstream from a deep upper low spinning off the Pacific
Northwest Coast. With this mild flow in place, temperatures will
trend another 2-5 degrees warmer across the forecast area today,
pushing the 60F mark for highs along the Wasatch Front, and mid to
upper 60s across lower Washington County. These forecast temperatures
are 10-12 degrees above normal for the third week of November,
and roughly 5 degrees below daily records at KSLC and KCDC.

A series of shortwave troughs will eject from the mean Pacific
Northwest low position over the weekend. The first wave of
interest will cross the northern Great Basin Saturday, pushing a
shallow frontal boundary into northwest Utah during the afternoon
hours. Ahead of this front isollobaric forcing coupled with mixing
of momentum to the surface will result in breezy to windy
conditions across western valleys. Winds look to peak during the
early-mid morning hours, and ensemble guidance shows a greater
than 70% chance gusts exceed the advisory criteria of 45 mph
within a favored area of west central Utah from Milford to west
of Delta. Have some concerns the spatial and temporal windows may
be a bit limited, thus have held off on wind headlines for this
area at this time. Despite continued pre-frontal mixing Saturday
the column will cool slightly across western Utah resulting in a
~3F cooling trend ahead of the front.

As the surface boundary sags south through northern Utah late
Saturday afternoon through Saturday evening, large scale ascent
ahead of the next upstream shortwave moving into the Great Basin
will overspread the frontal zone. This will result in a period of
frontogenesis and increased precipitation as this boundary sags
south through the Wasatch Front and adjacent terrain Saturday
night into Sunday morning, before weakening across central and
eventually southwest Utah Sunday afternoon.

Precipitation looks to largely remain tied to the frontal zone,
with little in the way of post-frontal orographic forcing during
the day Sunday. Given the progressive nature of the front limiting
the duration of precipitation, widespread 4-8" of accumulation is
the most likely range across the northern mountains, with the
upper Cottonwoods closer to 8-14" and perhaps locally upwards of
18" if the frontal boundary begins to slow. Further south, 2-6" is
most likely across the central Mountains Sunday as the frontal
band weakens. Northern valleys will begin as rain, with a
changeover to snow late Saturday night into Sunday morning as
colder air filters into the region. Wasatch Front benches along
with the Wasatch Back and perhaps the Cache Valley will see a
changeover to snow by early Sunday morning, with 1-3" most likely.
A changeover to snow along the valley floors of the Wasatch Front
is less likely (10-20%) with minimal to no accumulation if this
does occur.

.LONG TERM (After 12Z/5AM Monday)...

On Monday, shortwave ridging behind the initial shortwave trough
passage will bring a relative break / lull in the active weather
pattern starting next week.

However, Tuesday into Wednesday will turn active again as the main
trough that is stalled over the Pacific starts to move inland toward
the Great Basin, reinvigorating moisture advection and forcing along
the stalled boundary over Utah.

This next storm system Tuesday into Wednesday has a higher ceiling
for potential precipitation and mountain snowfall than the initial
wave Saturday into Sunday. A key reason for this is that just under
half of the ensemble solution space have a slower moving trough
which allows for a longer residence time of decaying atmospheric
river interacting with a stalled frontal boundary draped east-west
across the state of Utah. QPF forecast plumes from these ensemble
members have a a longer duration and higher total QPF event.

Whereas the remaining just over half of the ensemble solution space
brings a faster / more progressive trough passage across the state.
The overall setup is the same, with the decaying atmospheric river
moisture intersecting the stalled frontal boundary, but the quicker
forward speed of the trough results in a quicker spike in
precipitation with the trough passage followed by a quicker return
to drier weather behind the trough, and thus overall lower QPF
totals.

Translating this into potential impacts for the state, overall the
mild Pacific airmass and decaying AR moisture would keep
accumulating snow largely limited to the mountains with valleys
seeing a mix of rain and snow at times, although temperature
profiles would like be too marginal to support much in the way of
valley snow accumulations. By the time the colder air would move in
with this system, the moisture and forcing would be quickly moving
off to our east, thus precipitation would be quickly shutting down
as valleys switched over to colder, all snow p-type at the tail end
of the event. Thus the potential for heavy mountain snow
accumulations is the main threat. The potential for 12+ inches of
snow in the mountains ranges from around 50-80% for the western
Uintas, Skyline, Central Wasatch and Tushars. However, for the
central Wasatch and the Tushars, there is still a 25-45% chance of
24+ inches, which highlights the higher potential ceiling on this
event should the slower trough / longer duration event unfold. In
addition, the exact placement of the stalled frontal boundary will
matter substantially in directing where the higher precipitation
totals will align across the state.

Behind this storm system, a quick transition to cool, dry
northwesterly flow will follow for the tail end of the week with
below normal temperatures and drier weather returning.

&&

.AVIATION...KSLC...Light/variable winds early this morning will
become more persistent southerly through midday. Advertising a
shift to WNW winds by mid-late afternoon, although confidence is
only moderate in that switch today, as only just over 50% of model
solutions show this switch occurring, with the remainder keeping
a southerly winds in place. By 03Z winds will nearly certainly be
back from the south. By Saturday early Saturday morning gusts to
around 25 knots will quickly pick up ahead of the next storm
system. Some limited low-level wind shear is possible if the
surface winds are slow to increase early Saturday morning.

.REST OF UTAH AND SOUTHWEST WYOMING...Generally quiet weather
across the region today with southerly winds in place, picking up
to gusts around 25kts across western and southwestern portions of
the state this afternoon. A low-level jet will increase tonight
into early Saturday morning, increasing the potential for areas of
low-level wind shear where the surface wind stay lighter.
Otherwise, terrain induced downslope winds in the southerly flow
will result in gusty winds across western Utah by Saturday
morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 2:09 PM MSTWinter Weather AdvisorySLCBox Elder, Cache, Carbon, Davis, Duchesne, Emery and 11 more46 hr

Nearby

Wind Advisories in Utah, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.